Waking up in night with panick attacks

I'm a very anxious person but since the doctor lowered my levo I've been waking with paninick attacks I'm going through the menoupause so I don't know what's causing what they lowered it from 150 to 125 and they still insist that I'm within the amount I need ,I don't want to go against them and go back to my original dose but I just can't stop thinking the horrid way I feel is something to do with it ,it's so hard in my case because I have always suffered from anxiety and depression but not realy been woken up with paninick attacks oh dear I'm a complicated case

13 Replies

  • Hi Susan, exactly the same was happening to me. I'm "that age" and been on Thyroxine for about 22 years now.

    This is what I do and it works for me. I have had only one panic at night in the last seven months.

    Firstly I felt 125 daily wasn't enough and 150 every day was too much. So I alternate them. This keeps me at an even keel. Ask your doctor for the three strengths.

    Next, since March this year, I take my Thyroxine last thing at night. I don't eat after dinner 6.30pm/7.00pm, which gives me at least three/four hours. So just before I turn out my light I take my meds.

    This allows me to sleep THROUGHOUT the night and wake up refreshed and ready to go at 6.30am!! Like I've said only one panic attack at night... so it's worth giving it a shot isn't. It might be a bit rough the first few nights because you'll be very tired. Then after about a week hopefully you will feel the benefits.

    Just know you're not alone. Those panic attacks at night are very frightening. Keep your bedroom just a little cooler than normal too. All the best

  • Hi,

    Just at thought, I've discovered that 25mcg MercuryPharma brand was giving me adrenaline rushes about an hour or so after I had fallen asleep, waking me abruptly with panic attack and raised heart beat. Very unpleasant. Also, I can't tolerate multi-b vitamins as that was giving me anxiety symptoms.

    Perhaps that's something to consider?


  • Thank you I will look into that because my packaging on my levo has changed and strangely enough it's about that time I started to feel just what you have described thanks again

  • I too can't tolerate that brand either, have changed and feel a lot better, good luck.

  • I have looked at the box the pills come in and the only name I can find is wockhardt

  • Hi at menopause and especially peri-menopause all hormones tend to fluctuate wildly which is very difficult to control. At this time the thyroid hormones are all over the place and it was at this time I lost my gland as I wasn't treated properly due to the inaccurate blood testing.

    I think I would strongly think about getting another doctor, in fact, one that understands the thyroid properly as your doctor clearly doesn't. It is not the amount of thyroid hormone in the blood that counts it is in the cells and you can only tell this by symptoms, pulse and temperature.

    Anxiety and panic attacks whilst being treated with thyroid hormone can indicate a toxicity of the T4 hormone as it sits in the blood and does not convert to T3 in the liver. The reason for this non conversion can be low cortisol levels or low ferritin levels as both help convert T4 to T3.

    My private doctor took me off T4 completely and I had no gland. I started taking T3 only and increasing every 5th day and the difference was amazing.

    I lay in bed for 18 months through the non conversion of T4 and lack of T3 so I really do know what you are going through. I was so anxious on T4 only in the end I could not lay in bed or sit on a chair unless I calmed myself down with a sleeping tablet. The doctor thought I had gone hyper, well I had in a way, too much in the blood and nothing in the cells.

    I would never advise anyone to take T4 on it's own as you have no idea if it is converting and so a small amount of T3 ensures that the receptor sites on the cells are receiving some T3. Some people need a different ratio and it is trial and error, not staring at a blood test on a piece of paper. When the symptoms start to go and you feel better you know you are on the right track.

    Find another doctor from the Thyroid UK list. You are not going against your doctor you are going to someone who knows what your body needs. Don't make yourself worse by keeping your GP happy.

  • Susan, why did they lower your Levo? Do you have copies of your test results? If not, ask for a print-out - it's your legal right to have one - and post the results on here - with the ranges. Then people will be better able to advise you.

    Getting your own record is the first step to good health. :)

  • youre adrenals may be under par-- they work hand in glove with thyroid.

  • I am so sorry you are suffering with panic attacks. You do not say why the doctors have reduced your Levo. If it is because your TSH is under range (as happened to me), then tell them that many people only feel well with a low or suppressed TSH (mine is now 0.04), tell them that the reduction caused you lots of symptoms and insist they put it back up. If that is too much to contemplate doing, I would just start taking the original dose yourself and see how you feel. You will then know at least if it is the dose or the menopause. Most GPs just do not understand the thyroid and think that TSH is all that matters which is nonsense! Good luck and do hope you feel better soon.

  • Susan, they are still using an archaic system. When you get your test results and your TSH is probably 1.0 or less (since that is what they call over medicated but really is normal), tell them you insist on a free T3 test before you will reduce your dose. If that is over range, you will consider a reduction.

    Did they bother to ask if you had symptoms of over medication (as you do now for under medication)?

    In some cases, the adrenals will have something to do with lowering your TSH but since this is coinciding with a reduction of your hormone, it would seem to be nothing more than receiving too little hormone. Don't let them force this on you and if you need to go back to your original dose, there are ways of doing so. Even the possibility of adding T3 may be a better solution.

    Of course other factors can also be involved and have to do with iron and progesterone in your case.

  • Your doc is wrong. Anxiety and panic attacks are classic thyroid symptoms. You need to get your numerical test results and put them on here. Chances are good you aren't converting T4->T3 very well, and would benefit from adding a little T3, rather than staying on a large dose of T4. 150mcg T4 is the full-replacement dose for a person who weighs about 88kg. If you don't weigh that much, then think about altering your replacement program with NDT and/or T3.

    Also, progesterone is calming. Many women will benefit from progesterone approaching menopause. My spouse is past menopause and takes a bioidentical estrogen+progesterone supplement which is helpful.

    If you have Hashimoto's, that could also cause mental symptoms. Has your doc taken a look at your TPO and TG antibodies? Hashi's causes most cases of hypothyroidism.

  • Have you had your B12 checked lately? A symptom of deficiency can be panic attacks. B12 deficiency can accompany thyroid disorders. Anything under 450 pg/mL (or ng/L) should be investigated, even though doctors will likely tell you yours is normal. Join the PAS community on this site if yours is under 450 for more information and support.

  • Hi , this happend to me whilst starting peri menopause , im on 20mg of prozac and have stopped the crying over nothing and night terrors.

You may also like...